Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 372, NWS Rapid City, SD

September 14, 2016Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Sep 14, 2016, 5:41 PM MDT for Weston County, Wyoming. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2016, 5:41 PM MDT (23:41 UTC)
Expired
Sep 14, 2016, 6:45 PM MDT
In force
64 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weston County, WY

The radar

The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 4:59 PM MDT, 42 minutes earlier.

Area forecast discussion, Sep 14, 4:59 PM MDT, 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
459 PM MDT WED SEP 14 2016

.SHORT TERM...(This Evening Through Thursday Night)
Issued at 134 PM MDT Wed Sep 14 2016

19z surface analysis had lee trough from central MT into central
WY with low developing along trough over north central WY. Tight
gradient ahead of low with gusty southeast winds bringing low
level moisture back to the CWA. Water vapour loop had upper low
spinning over southern ID with speed max in southeast quadrant
across UT into WY. This feature is the main concern this forecast.

Tonight, upper low moves into northeast WY with slight deepening of
surface low as it tracks into northwest SD. Boundary layer moisture
supports about 1KJ/kg MUCAPE through this evening ahead of boundary
with marginal 0-6km shear supportive of a few strong surface based
storms late this afternoon and early this evening across the west.
40kt low level jet then develops this evening across NE into SD with
well-defined arc of theta-e advection. Evening convection should
translate northeast with synoptic forcing linking up with theta-e
advection to produce a spoke of showers and storms spreading across
the CWA with best coverage across the northeast half of the CWA
where best jet dynamics noted. Have upped pops to account.
Temperatures will be near guidance.

Thursday, upper low spins into eastern ND with deformation zone-like
shield of precipitation affecting northern half of the CWA,
especially during the day. Surface low stacks with upper low and
pushes a cold front through the CWA. 1-2KJ/kg MLCAPE develops ahead
of cold front across south central SD with a few strong storms
possible by afternoon given marginal shear profiles. Have upped pops
to account in northwest SD. Drier and more stable air works in
Thursday night allowing for decreasing pops. Temperatures will be
near guidance.

.LONG TERM...(Friday Through Wednesday)
Issued at 134 PM MDT Wed Sep 14 2016

A weak upper level low will exit the area early on Friday with
dry air pushing into the area. Temperatures will be mild, in the
60s to mid 70s. Beyond Friday the weather will be mild and dry as
the forecast area is in-between systems with weak upper-level
ridging. Temperatures will be near to above average. A cooler and
more active pattern will be possible for the middle of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 459 PM MDT Wed Sep 14 2016

Showers and thunderstorms will develop late this afternoon and
this evening. These storms will cross ne WY and wrn SD early this
evening, spreading east onto the SD plains later in the evening
and overnight. More showers are possible through early Thu
morning. MVFR conditions possible near precip. Otherwise VFR
conditions expected.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...13
AVIATION...10
Hazardous weather outlook, Sep 14, 7:51 AM MDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
751 AM MDT WED SEP 14 2016

SDZ001-002-013-014-032-151300-
HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-
751 AM MDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY. SEVERE WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ012-024>031-041>044-072>074-WYZ054>058-071-151300-
BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
751 AM MDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON OVER NORTHEAST
WYOMING. THESE STORMS WILL SPREAD ACROSS WESTERN SOUTH DAKOTA LATE
THIS AFTERNOON AND EVENING. A FEW STRONGER STORM ARE POSSIBLE WITH
HAIL AND GUSTY WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY. SEVERE WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ046-047-049-151300-
MELLETTE-TODD-TRIPP-
851 AM CDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY. A FEW STRONGER
STORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS AS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Sep 14, 5:34 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT WED SEP 14 2016

SDZ029-WYZ058-150015-
SOUTHERN BLACK HILLS SD-WESTON WY-
534 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CUSTER AND SOUTHERN
WESTON COUNTIES UNTIL 615 PM MDT...

AT 533 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MORRISEY...OR 30 MILES SOUTHWEST OF NEWCASTLE...MOVING
NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWCASTLE...CLARETON AND MORRISEY.

LAT...LON 4350 10489 4387 10485 4389 10421 4380 10405
      4350 10405
TIME...MOT...LOC 2333Z 209DEG 31KT 4349 10452

RICHARDS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:34 PM MDTSpecial Weather StatementUNRWeston41 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.